By Martina McGrath, MD
February 20, 2018
Cefepime is a fourth generation cephalosporin with extended spectrum of coverage, including gram-positive and gram-negative organisms, such as Klebsiella pneumoniae, Pseudomonas aeruginosa, Citrobacter and Serratia.1 It has activity against many multidrug-resistant gram negatives and is resistant to beta lactamases. Given its broad range of activity, it is a widely used and highly effective choice for hospitalized patients with a range of infections.
However, at elevated concentrations, cefepime can cross the blood-brain barrier and bind competitively to GABA receptors, increasing excitation and leading to a clinical picture of altered mental status and delirium. It has been estimated that 15% of patients in the ICU may show features of cefepime-induced neurotoxicity.2 Payne et al. has recently published a systematic review of cefepime-induced neurotoxicity, outlining risk factors, clinical features, and treatment options.3
In this literature review, 135 patient descriptions of cefepime-induced neurotoxicity were identified, published between 1980 and 2016.3 The median age of affected patients was 69 years, and the majority were admitted to the ICU at the time of diagnosis. Renal dysfunction was the most important risk factor for neurotoxicity, where 80% of those affected had renal impairment, including both AKI and CKD. Notably, in 48% of patients, cefepime was inappropriately dosed for level of renal function.
Trough cefepime levels between 5-10mg/L are considered therapeutic. In this study, levels >20mg/L were defined as excessive, and cefepime levels above this threshold have previously been associated with a five-fold increase in risk of neurologic complications.4 Drug levels were available for 21 patients and the median cefepime level was 45mg/L (range 15-284mg/L) and 92% of trough levels were >20mg/L.3 Interestingly, in the small number of patients where cefepime was considered to be appropriately dosed for GFR, trough levels were also significantly elevated, reflecting the difficulty in accurately assessing GFR and clearance in critically ill patients.
Symptoms appeared on average four days after starting cefepime, and the commonest features were decreased level of consciousness (47%), myoclonus (42%), confusion (42%), aphasia (15%), seizures (13%) and agitation (11%).2,3 The majority of patients underwent EEG, which showed a range of abnormalities, including triphasic waves (a typical finding in cefepime neurotoxicity), and nonconvulsive status epilepticus.
Treatment strategies utilized included discontinuing cefepime, adding anti-epileptic drugs including benzodiazepines (which would theoretically oppose the GABA antagonism of cefepime) and hemodialysis.3 A single hemodialysis session has been reported to decrease cefepime levels by up to 70%,5 making this a highly effective treatment for severely affected patients.
Cefepime-induced neurotoxicity is a relatively common complication, and may be widely underrecognised in the ICU, where patients can have multiple risk factors for altered mental status. From a clinical viewpoint, cefepime levels may not be readily available to guide management of a patient with deteriorating mental status. The findings of this study emphasize the need for a high degree of clinical suspicion, particularly in patients with renal impairment, to recognize cefepime-induced neurotoxicity and institute treatment in a timely manner.
1. Angelescu, M. & Apostol, A. [Cefepime (maxipime), large spectrum 4th generation cephalosporin, resistant to beta-lactamases]. Chirurgia 96, 547-552 (2001).
2. Fugate, J. E. et al. Cefepime neurotoxicity in the intensive care unit: a cause of severe, underappreciated encephalopathy. Critical care 17, R264, doi:10.1186/cc13094 (2013).
3. Payne, L. E. et al. Cefepime-induced neurotoxicity: a systematic review. Critical care 21, 276, doi:10.1186/s13054-017-1856-1 (2017).
4. Huwyler, T. et al. Cefepime plasma concentrations and clinical toxicity: a retrospective cohort study. Clinical microbiology and infection : the official publication of the European Society of Clinical Microbiology and Infectious Diseases 23, 454-459, doi:10.1016/j.cmi.2017.01.005 (2017).
5. Mani, L. Y. et al. Intermittent hemodialysis treatment in cefepime-induced neurotoxicity: case report, pharmacokinetic modeling, and review of the literature. Hemodialysis international. International Symposium on Home Hemodialysis 19, 333-343, doi:10.1111/hdi.12198 (2015).
Dr. Martina McGrath is an instructor in medicine at Harvard Medical School, and a member of the Renal Division, Department of Medicine, at Brigham and Women’s Hospital, both in Boston. Dr. McGrath is the medical editor for the Trends in Medicine blog.
Dr. McGrath is the course director for the following HMS online CME courses: